Hail, Canadian
- When
- March 27, 12:06 PM CST
- Where
- Canadian County, 3.06 mi NW of Yukon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.530, -97.780
A few thunderstorms developed during the early afternoon over central Oklahoma and produced numerous large hail reports on the 27th. Later, strong to severe thunderstorms produced high winds and sub-severe hail during the late evening of the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A few thunderstorms developed during the early afternoon over central Oklahoma and produced numerous large hail reports on the 27th. Later, strong to severe thunderstorms produced high winds and sub-severe hail during the late evening of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 27, 11:54 AM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1254 PM CDT Fri Mar 27 2020 ...New AVIATION... .PREV UPDATE... Issued at 1115 AM CDT Fri Mar 27 2020 Added a slight chance of precipitation for western Oklahoma through midday, and increased to an even broader area through the afternoon. Midlevel saturation appears to be significant within RAP forecast soundings with steepening midlevel lapse rates as deep western trough approaches. You can see a rather dramatic and textured look to midlevel convective development in a visible satellite loop late this morning. Convective showers have already formed and appear to be rooted around 600-mb within this moist layer. This will yield a few hundred J/kg of CAPE and so some lightning is likely too. Storm intensity will be restrained by overall meager CAPE from parcels lifted from that layer. Given the steepening lapse rates and potential for deep mixing seen in the soundings, we'll have to watch for the potential of strong wind gusts with any echos on radar, especially later this afternoon. In fact, a substantial amount of the echos may be mostly virga given the deep sub-cloud dry layer and this was the reason for keeping the probabilities for measurable precipitation low relative to what it may appear coverage wise on radar. Further west across the western panhandles, a more consolidated band of precipitation/virga is present at the leading edge of stronger DCVA associated with the approaching trough. This will probably be the impetus for this evenings convection that will eventually move into a more deeply moist environment this evening, yielding better chances of measurable rainfall. We'll continue to watch trends with this potential and refine precipitation probabilities/timing later today. Otherwise, made only minor adjustments to other fields, including tightening up temperature gradients based on current observational trends. BRB && .SHORT TERM... (Today and tonight) Issued at 222 AM CDT Fri Mar 27 2020 A meandering front over northern Oklahoma will become a warm front this afternoon, and move north into Kansas, as surface low pressure strengthens over southeast Colorado. Southwesterly low- level flow around this surface low will bring somewhat drier air into most of central/western Oklahoma and western north Texas. In the southeast, very humid conditions (especially for late March) will persist. A warm layer aloft should stifle most convection today, although most models show some precipitation over central/eastern Oklahoma this afternoon. Elevated convection, mainly in the form of showers, are possible, but surface-based convection is very unlikely. As the upper-level system and its surface counterpart shift east overnight, the extra forcing will further increase the chances for showers and a few isolated thunderstorms. With the amount of forcing, shear, and (relatively weak) instability, marginally severe hail will be possible in advance of the cold front that will travel eastward across the region tonight. && .LONG TERM... (Saturday through Thursday) Issued at 156 AM CDT Fri Mar 27 2020 By daybreak Saturday an upper level trough from the southwest will be lifting into eastern OK and a front from a Great Basin air mass will bring drying west winds across the state. The deepening surface low moving off to the northeast and vertical mixing from the west will lead to a windy day Saturday. The record and near- record heat of the last several days will abate with this air mass. During Monday south winds will bring gulf moisture into Oklahoma as another upper trough passes over Oklahoma in fast southwesterly flow. This will bring showers/thunderstorms Monday and early Tuesday before exiting to the east. The upper pattern changes mid-week where Oklahoma is more in the influence of northwesterly flow with a front and air mass driving south from the northern plains. This will maintain temperatures close to normals and dry weather late into the week. && .AVIATION... (18Z TAFS) Issued at 1254 PM CDT Fri Mar 27 2020 Midlevel convection could impact some TAF sites this afternoon, but the probability is fairly low. PNC, OKC, and OUN would be the most likely sites affected. The stronger convective cores have contained small hail but the spatial coverage of this is minimal so impact to either terminal is low probability. We have not mentioned TS at this point but will monitor and amend as needed. Same for this evening with a more consolidated band of showers with isolated embedded storms. We have covered this with a 4 hour tempo for now but may need to adjust timing and add thunder for some sites. Otherwise, a few sites have experienced MVFR stratus but this should trend toward ceilings above 10,000 feet through the rest of the TAF period. Southwesterly winds will increase later tonight through tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 56 69 43 / 20 40 0 0 Hobart OK 84 51 69 41 / 20 40 0 0 Wichita Falls TX 85 57 72 44 / 20 20 0 0 Gage OK 84 45 64 36 / 30 40 0 0 Ponca City OK 82 55 67 42 / 40 40 0 0 Durant OK 80 62 72 46 / 30 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...23 LONG TERM....09 AVIATION...12
Hazardous Weather Outlook National Weather Service Norman OK 430 AM CDT Fri Mar 27 2020 OKZ004>048-050>052-TXZ083>090-281000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 430 AM CDT Fri Mar 27 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... A marginal risk for severe thunderstorms exists tonight east of U.S. Highway 81. Large hail would be the primary hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are expected Monday and early Tuesday. .Fire Weather... Elevated conditions are expected in the western quarter of Oklahoma and adjacent parts of northern Texas. Strong and gusty west wind will follow a front Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1145 AM CDT Fri Mar 27 2020
OKZ011-015>017-271715-
Major OK-Dewey OK-Custer OK-Blaine OK-
1145 AM CDT Fri Mar 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Major...
southeastern Dewey...northeastern Custer and Blaine Counties Until
1215 PM CDT...
AT 1143 AM CDT, a strong thunderstorm was located 4 miles west of
Thomas, moving northeast at 75 MPH.
HAZARDS INCLUDE...
Hail up to dime size...
Wind gusts to 50 MPH...
Locations impacted include...
Watonga, Okeene, Thomas, Canton, Custer City, Longdale, Hitchcock,
Oakwood, Canton Lake, Eagle City, Fay, Homestead and Southard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3617 9821 3588 9821 3560 9884 3578 9900
3617 9863
TIME...MOT...LOC 1643Z 233DEG 64KT 3573 9882
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1225 PM CDT Fri Mar 27 2020
OKZ023-024-271800-
Canadian OK-Caddo OK-
1225 PM CDT Fri Mar 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and central
Caddo Counties Until 100 PM CDT...
AT 1221 PM CDT, a strong thunderstorm was located near Fort Cobb,
moving northeast at 45 to 55 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3545 9828 3535 9809 3532 9810 3508 9835
3520 9852
TIME...MOT...LOC 1721Z 219DEG 48KT 3512 9846
SIXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1238 PM CDT Fri Mar 27 2020 OKZ017-023-024-271800- Canadian OK-Caddo OK-Blaine OK- 1238 PM CDT Fri Mar 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Canadian...north central Caddo and southeastern Blaine Counties Until 100 PM CDT... AT 1236 PM CDT, a strong thunderstorm was located over Hinton, moving northeast at 55 MPH. HAZARDS INCLUDE... Hail up half inch diameter... Wind gusts to 45 MPH... LAT...LON 3573 9827 3572 9787 3537 9837 3551 9857 TIME...MOT...LOC 1736Z 219DEG 47KT 3548 9837 SIX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1259 PM CDT Fri Mar 27 2020 OKZ024-025-271830- Oklahoma OK-Canadian OK- 1259 PM CDT Fri Mar 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and eastern Canadian Counties Until 130 PM CDT... AT 1256 PM CDT, a strong thunderstorm was located 6 miles southeast of El Reno, moving northeast at 60 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... LAT...LON 3557 9734 3537 9796 3568 9814 3573 9753 TIME...MOT...LOC 1756Z 240DEG 52KT 3547 9787 SIX
The Norman radar (KTLX), 51 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
12 hail, 3 thunderstorm wind. Local standard time, as filed.
Dime to nickel sized hail in Cushing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882278, 882279, 882280, 882283, 882281, 882282, 882284, 882285, 882286, 882287, 882288, 882290, 882291, 882292, 882289.